Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 67, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2018, 6:17 PM MDT for Arthur County, Garden County, Grant County, Nebraska. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 6:17 PM MDT (00:17 UTC)
- Expired
- May 23, 2018, 7:15 PM MDT
- In force
- 58 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Arthur County, NE, Garden County, NE, Grant County, NE
The radar
The North Platte radar (KLNX), 128 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 1, 7:32 PM MST | Severe Thunderstorm Watch | SPC | 135 days |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 2224 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
122
WUUS53 KLBF 240017
SVRLBF
NEC005-069-075-240115-
/O.NEW.KLBF.SV.W.0067.180524T0017Z-180524T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
617 PM MDT WED MAY 23 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northwestern Arthur County in west central Nebraska...
Southwestern Grant County in west central Nebraska...
Northeastern Garden County in the Panhandle of Nebraska...
* Until 715 PM MDT.
* At 617 PM MDT, a severe thunderstorm was located 8 miles northeast
of Oshkosh, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Swede Lake, Adams Flats, Rackett and Bourquim Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4147 10201 4146 10240 4192 10213 4189 10178
TIME...MOT...LOC 0017Z 210DEG 30KT 4150 10225
HAIL...1.00IN
WIND...60MPH
$$
Roberg2 follow-up statements
721
WWUS53 KLBF 240031
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
631 PM MDT WED MAY 23 2018
NEC005-069-075-240115-
/O.CON.KLBF.SV.W.0067.000000T0000Z-180524T0115Z/
Arthur NE-Grant NE-Garden NE-
631 PM MDT WED MAY 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHWESTERN ARTHUR...SOUTHWESTERN GRANT AND NORTHEASTERN GARDEN
COUNTIES...
At 630 PM MDT, a severe thunderstorm was located 15 miles southeast
of Crescent Lake National Wildlife Refuge, or 16 miles northeast of
Oshkosh, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rackett, Swede Lake and Bourquim Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4147 10201 4148 10229 4192 10212 4189 10178
TIME...MOT...LOC 0030Z 210DEG 31KT 4161 10216
HAIL...1.00IN
WIND...60MPH
$$
Roberg848
WWUS53 KLBF 240112
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
712 PM MDT WED MAY 23 2018
NEC005-069-075-240121-
/O.EXP.KLBF.SV.W.0067.000000T0000Z-180524T0115Z/
Arthur NE-Grant NE-Garden NE-
712 PM MDT WED MAY 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ARTHUR...
SOUTHWESTERN GRANT AND NORTHEASTERN GARDEN COUNTIES WILL EXPIRE AT
715 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4147 10201 4148 10229 4192 10212 4189 10178
TIME...MOT...LOC 0111Z 210DEG 30KT 4190 10193
$$
RobergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:36 PM MDT, 41 minutes earlier.
Area forecast discussion, May 23, 5:36 PM MDT, 41 minutes before
Area Forecast Discussion National Weather Service North Platte NE 636 PM CDT Wed May 23 2018 .SHORT TERM...(This evening through Thursday) Issued at 320 PM CDT Wed May 23 2018 A similar set up is expected for tonight as thunderstorms are expected once again across portions of western and north central Nebraska. Compared to yesterday, though, confidence in getting some thunderstorms and even a couple severe storms is much higher. Again, while most of the region could see some rain and a possible thunderstorm, the best locations to see the stronger storms will be across the eastern Panhandle and northern Nebraska along the South Dakota border. Storm initiation could start as early as 4 to 5pm CDT, however, current thinking is the most robust storms will occur between 8pm and 2am CDT. These storms will diminish as the night progresses and the environment loses it's daytime instability. Will include some storms to build back across the eastern portion of the forecast area (east of a line from Valentine to Broken Bow) in the early morning hours. These early morning thunderstorms/showers will be weak with only small hail and wind gusts up to 40 to 50 mph expected. Expecting mild temperatures again tonight with lows only dropping into the low to mid 60s for locations east of Highway 61. Slightly cooler temperatures in the mid 50s are possible east of Highway 61. For Thursday, a break in active weather returns across the western and central portion of the forecast area. A chance of showers and thunderstorms will stick around for locations east of a line from Broken Bow to Springview. These showers are not expected to be severe and will be very isolated in nature. Warm air advection into the region will keep temperatures well above normal on Thursday. Expect highs to rise into the mid to upper 80s across the entire area. .LONG TERM...(Thursday night through Wednesday) Issued at 320 PM CDT Wed May 23 2018 Thunderstorm chances are in place across ncntl Nebraska Thursday evening but generally east of highway 183. This is because storm development is in the late afternoon, between Ainsworth and O'Neill. The environment could be favorable for a few strong or severe storms. The NAM12 shows some 30-35kt winds at 500mb with bulk shear around 30kts. The NAM would suggest it is still a multicell environment with the bulk Richardson number near or over 100. Once these storms exit, rain chances fall off to isolated Friday through Sunday and then pick up Monday evening and beyond as an upper low either shears or tracks through the cntl and nrn Plains. The better forcing with this system appears to be across the Dakotas. The ECM actually shows the upper low shearing out before it reaches Nebraska Tuesday. The temperature forecast came in another degree warmer with the warmest day, Saturday, with highs in the low to mid 90s. The upper level low will encroach upon Nebraska Sunday and Monday and this will take an edge off the temperatures. The models suggest high clouds will develop across the Rockies and move through Nebraska. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 630 PM CDT Wed May 23 2018 The main aviation concern for the next day will be the chance of thunderstorms again tonight. Thunderstorms currently across Deuel and southern Garden county and also eastern Boyd and Holt counties. Expecting increasing coverage of thunderstorms this evening across the western Sandhills west of hwy 83 through late evening, then near and east of hwy 83 after midnight. Small hail, gusty winds to 50 mph, and brief heavy rain possible in the thunderstorms. Forecast is for VCTS at KLBF and KVTN tonight, due to limited coverage. VFR conditions return on Thursday morning as ceilings remain well above 5000 feet and visibilities stay above 6SM. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kulik LONG TERM...CDC AVIATION...Roberg
Hazardous weather outlook, May 23, 2:25 PM MDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 325 PM CDT Wed May 23 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-242030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 325 PM CDT Wed May 23 2018 /225 PM MDT Wed May 23 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms will affect western and north central Nebraska this evening tonight. Some storms will be capable of producing large hail and strong winds, primarily for portions of the eastern Panhandle and northwest Nebraska. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Another round of thunderstorms is possible Thursday afternoon and evening, mainly east of a line from Broken Bow to Ainsworth. A few storms may approach severe limits with hail and wind the primary threats. Thunderstorm chances increase again Sunday and Monday evenings. The severe threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte kulik
In the hours before
Special weather statement, May 23, 3:31 PM MDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
431 PM CDT WED MAY 23 2018
NEZ010-028-029-232215-
Wheeler NE-Holt NE-Garfield NE-
431 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR GARFIELD...SOUTHEASTERN HOLT AND
WHEELER COUNTIES UNTIL 515 PM CDT...
At 430 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ord to 8 miles south of Bartlett. Movement
was north at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Burwell, Bartlett, Ericson, Knievels Corner, Cumminsville, Four
Corners, Pibel Lake State Recreation Area, Buffalo Flats, Goose Lake
State Wildlife Management Area, Deverre and Gables.
This includes Highway 281 between mile markers 132 and 159.
LAT...LON 4174 9849 4174 9917 4198 9919 4221 9830
4206 9830
TIME...MOT...LOC 2130Z 192DEG 29KT 4157 9899 4177 9851
CDCSpecial weather statement, May 23, 4:16 PM MDT, 2 hours 1 minute before
Special Weather Statement National Weather Service North Platte NE 516 PM CDT WED MAY 23 2018 NEZ010-028-232300- Holt NE-Garfield NE- 516 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARFIELD AND SOUTHWESTERN HOLT COUNTIES UNTIL 600 PM CDT... At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 14 miles south of Amelia, or 18 miles north of Burwell, moving north at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Amelia, Carson Lake and Sunfish Lake. LAT...LON 4201 9879 4192 9916 4235 9922 4240 9878 TIME...MOT...LOC 2216Z 182DEG 29KT 4203 9905 Roberg
Special weather statement, May 23, 5:17 PM MDT, 1 hour before
Special Weather Statement
National Weather Service North Platte NE
617 PM CDT WED MAY 23 2018
NEZ007-010-240000-
Holt NE-Boyd NE-
617 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT AND EASTERN
BOYD COUNTIES UNTIL 700 PM CDT...
At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Spencer, moving north at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Spencer, Butte, Lynch, Gross, Bristow, Anoka, Spencer Dam and Anncar.
This includes the following highways...
Highway 281 between mile markers 201 and 223.
Highway 12 near mile marker 108, and between mile markers 111 and
128.
LAT...LON 4296 9848 4293 9844 4274 9844 4268 9882
4300 9885 4300 9850
TIME...MOT...LOC 2317Z 179DEG 29KT 4276 9875
RobergSpecial weather statement, May 23, 5:23 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service North Platte NE
523 PM MDT WED MAY 23 2018
NEZ022-056-240015-
Deuel NE-Garden NE-
523 PM MDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN AND DEUEL
COUNTIES UNTIL 615 PM MDT...
At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chappell, moving north at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Chappell, Oshkosh, Big Springs, Lewellen, Barton, Ash Hollow State
Historical Park, Mount Vernon, Intersection of Highway 27 and 9 Mile
Road, Goldeneye State Wildlife Management Area, Bluewater Battlefield
State Historical Park and Windlass Hill.
This includes the following highways...
Highway 92 between mile markers 115 and 118.
Interstate 80 in Nebraska between mile markers 79 and 107.
LAT...LON 4150 10264 4140 10206 4102 10206 4101 10260
4139 10261 4140 10264
TIME...MOT...LOC 2323Z 177DEG 25KT 4114 10242
RobergLocal storm report, May 23, 6:13 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
713 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 1 S OSHKOSH 41.39N 102.34W
05/23/2018 E1.00 INCH GARDEN NE TRAINED SPOTTER
&&
JURGENSENThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:08 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 67 min |
| May 23, 6:44 PM MDT | Special Weather Statement | LBF | Arthur | 46 min |
| May 23, 7:08 PM MDT | Special Weather Statement | LBF | Grant | 52 min |
| May 23, 7:19 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, Keith, McPherson | 41 min |
| May 23, 7:58 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Hooker, McPherson | 47 min |
| May 23, 8:00 PM MDT | Severe Thunderstorm Warning | LBF | Grant, Hooker | 45 min |
| May 23, 8:33 PM MDT | Special Weather Statement | LBF | Hooker, McPherson | 42 min |
| May 23, 9:18 PM MDT | Special Weather Statement | LBF | Thomas | 42 min |
| May 23, 9:20 PM MDT | Special Weather Statement | LBF | McPherson | 40 min |
| May 24, 1:10 PM MDT | Special Weather Statement | LBF | Brown | 50 min |
| May 24, 3:04 PM MDT | Special Weather Statement | LBF | Boyd | 41 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.